Discretization Influence on the Regularization by two Localization Limiters

Author (s): Huerta, A. and Pijaudier-Cabot, G.
Journal: Journal of Engineering Mechanics (ASCE)

Volume: 120, Issue 6
Pages: 1198 – 1218
Date: 1994

In materials with a strain-softening characteristic behavior, classical continuum mechanics favors uncontrolled strain localization in numerical analyses. Several methods have been proposed to regularize the problem. Two such localization limiters developed to overcome spurious instabilities in computational failure analysis are examined and compared. A disturbance analysis, on both models, is performed to obtain the closed-form solution of propagating wave velocities as well as the velocities at which the energy travels. It also shows that in spite of forcing the same stress-strain response, the wave equation does not yield similar results.
Both propagations of waves are dispersive, but the internal length of each model is different when equivalent behavior is desired. In fact, the previously suggested derivations of gradient models from nonlocal integral models were not completely rigorous. The perturbation analysis is pursued in the discrete space where computations are done, and the closed form solutions are also obtained. The finite- element discretization introduces an added dispersion associated to the regularization technique. Therefore, the influence of the discretization on the localization limiters can be evaluated. The element size must be smaller than the internal
length of the models in order to obtain sufficient accuracy.



	Author = {Huerta, A. and Pijaudier-Cabot, G.},
	Title = {Discretization Influence on the Regularization by two Localization Limiters},
	FJournal = {Journal of Engineering Mechanics},
	Journal = {J. Eng. Mech.},
	Volume = {120},
	Number = {6},
	Pages = {1198--1218
	Year = {1994}